SHORT REPORTSSevere cyanide toxicity from ‘vitamin supplements’O'Brien, Brian; Quigg, Catherine; Leong, TimAuthor Information Department of Anaesthesia, Our Lady's Hospital for Sick Children, Dublin, Ireland Case report from The Department of Intensive Care Medicine, The Alfred, Commercial Road, Prahran, Victoria 3181, Australia. Correspondence and requests for reprints to Brian O'Brien, FCARCSI, Department of Anaesthesia, Our Lady's Hospital for Sick Children, Dublin 12, Ireland Tel: +353 1 409 6100; fax +353 1 4558873; e-mail: email@example.com European Journal of Emergency Medicine: October 2005 - Volume 12 - Issue 5 - p 257-258 Buy Abstract The use of alternative medicines is increasing and poorly regulated. We describe a case of severe cyanide poisoning arising from amygdalin, a putative vitamin supplement. A 32-year-old woman arrived in the emergency department by ambulance unresponsive, shocked and with fixed dilated pupils. She was hypothermic and tachycardic but was breathing spontaneously. Despite her age, she had documented breast cancer with hepatic metastases. Conventional treatment having failed, she only took ‘vitamin supplements’ bought on the Internet, her father said. Over the next 6 h she required mechanical ventilation and increasing doses of inotropes. Diabetes insipidus developed. As the appropriateness of further treatment was considered, a relative arrived with her medications including ‘vitamin B 17’ or amygdalin. An Internet search identified this as a debunked cancer remedy and cyanogen. Serum thiocyanate level was markedly elevated. She recovered fully over 8 h. While various antidotes to cyanide exist, in this case supportive therapy alone proved effective. © 2005 Lippincott Williams & Wilkins, Inc.